This Week’s EMCQs – Week 5

QUESTION 1

Which one of the following ECG changes is highly suggestive of hypokalemia with K level <2.7 mmol/l?

A: Short P wave

B: Shortening PR interval

C: Shortening QT interval

D: ST depression

A: Short P wave

B: Shortening PR interval

C: Shortening QT interval

D: ST depression (Correct answer)

Commentary

ECG changes when K+ < 2.7 mmol/l

  • Increased amplitude and width of the P wave
  • Prolongation of the PR interval
  • T wave flattening and inversion
  • ST depression
  • Prominent U waves (best seen in the precordial leads)
  • Apparent long QT interval due to fusion of the T and U waves (= long QU interval)

With worsening hypokalaemia, the following changes occur:

  • Frequent supraventricular and ventricular ectopics
  • Supraventricular tachyarrhythmias – AF, atrial flutter, atrial tachycardia
  • Potential to develop life-threatening ventricular arrhythmias, e.g. VT, VF and Torsades de Pointes

Reference: Life in the fast lane

QUESTION 2

A 23 year old gardener was found agitated by his roommate and a bottle of insecticides spray (Carbamates) was found empty on the floor.

On examination, he was found to have pin point pupils, agitation, excessive salivation and low BP.

Which one of the following is the best antidote for the above presentation?

A: Atropine

B: Flumazenil

C: Hydroxocobalamin

D: Pralidoxime

A: Atropine (correct answer)

B: Flumazenil

C: Hydroxocobalamin

D: Pralidoxime

Commentary

MANAGEMENT

Place the patient in an area equipped for cardiorespiratory monitoring and resuscitation ensuring that it is well ventilated to minimise complications of hydrocarbon vapour inhalation.

Potential early life threats that require immediate intervention include:

  • Coma
  • Hypotension
  • Seizures
  • Respiratory failure

Resuscitation must not be delayed by external decontamination procedures, which should proceed simultaneously. Staff should use universal precautions. More sophisticated personal protective equipment is not indicated.

If there is miosis, excessive sweating, poor air entry, wheeze, cough, bradycardia or hypotension, start escalating doses of atropine. Control agitation with carefully titrated doses of benzodiazepines

Institute general supportive care

Remove clothes and wash skin with soap and water. Clothing should be bagged

Activated charcoal confers no benefit and is not indicated.

Enhanced elimination

Not clinically useful

Antidotes

Atropine:

Atropine in escalating doses is indicated to control significant clinical features of cholinergic excess: excessive sweating, reduced breath sounds, wheeze, cough, bradycardia or hypotension.

Administer 1.2 mg (50 microgram/kg in children) IV and double the dose every 5 minutes until there is resolution of bradycardia, drying of secretions and good air entry. Large doses may be required. Continuing administration as repeat bolus doses or an infusion is frequently required.

Note: Atropine has no effect on the neuromuscular junction and muscle weakness

Pralidoxime:

Pralidoxime reverses neuromuscular blockade by reactivating inhibited AChE before ageing occurs. Indicated, in addition to atropine, in all patients with objective evidence of organophosphate intoxication

Give 2 g IV then continue an infusion of 0.5 gram/hour for at least 24 hours

Pralidoxime is not necessary in carbamate poisoning.